It is very important to tell your doctor if you think you are having side effects from your seizure medicine(s). Once your doctor knows about the side effects, he or she can lower the dosage of your current medicine, change how you take it through the day, or start you on a new seizure medication. The best course of action depends on how serious the side effect is and whether or not the medicine has been helping to prevent your seizures.
If you tell your doctor that you have unacceptable side effects from your seizure, and lowering the dosage is not an option, then he or she should start another seizure medicine and guide you through the transition. In this case, you will probably need to continue taking both your current medication and the new medication until your dose of the new drug is strong enough to control your seizures. Alternatively, the dose of the first drug may be slowly lowered while the dose of the new drug is increased.
On the other hand, your current drug may need to be stopped quickly by your doctor if it is causing very serious side effects.
Most of the time, side effects are mild and short-lasting and can be treated by properly adjusting the dosage (the amount taken and the time of each dose).
You may experience some fatigue, abdominal discomfort, dizziness, or blurred vision during the first weeks of taking these medicines. But if the medication is started at a low dose and increased slowly, and if you are aware of what to expect, these effects are usually tolerable. They probably will stop after several weeks or months, as tolerance develops.
Different seizure medicines tend to produce different types of side effects. To find out what effects are most common with your medication, look it up at www.epilepsy.com/epilepsy/seizure_medicines. Just because a certain effect is common with your medication, however, does not mean that you will experience it. Many people have few or no problems with side effects.
Allergic reactions to seizure medicines are infrequent but they do occur, usually within the first 6 months of starting the medication. The most common type of allergic reaction is a rash.
Unpredictable side effects that are not related to the dosage or level of medication in the blood can also occur and are called “idiosyncratic’. These can range from mild to potentially life threatening, and can include:
Contact your doctor immediately if a rash or troublesome itchiness develops after a new medication is prescribed. If you are taking more than one medication, the one that was started most recently has probably caused the rash, although rashes may also be caused by a variety of unrelated factors. Most rashes usually disappear quickly if the medication is stopped, but you should always tell your doctor right away if a rash begins, because occasionally they can be very serious, and not stop the medicine unless instructed to by the doctor.
Also contact your doctor immediately if you experience sores, blisters, or ulcers in your mouth; skin blisters; excessive bleeding; abdominal pain and tenderness; hair loss; fever; unusual infections; or other unusual symptoms while taking a seizure medicine.
Topic Editor: Mary Jo V. Pugh, PhD, RN and Steven C. Schachter, MD.
Last Reviewed: 7/30/08
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
|Friend having delusions||Dec 19, 2013|
|I need some advice can I get some answers please?||Dec 18, 2013|
|Lyrica: does it really work?||Dec 18, 2013|
|Is keppra that bad?||Dec 18, 2013|
|600mg of dilantin .....anybody on this much??||Dec 18, 2013|
|CA social security disability||Dec 18, 2013|
|Dilantin vs Phenytoin What in the world???||Dec 18, 2013|
|Facial twitching in 4 yo with focal seizures||Dec 18, 2013|
|Insurance advice||Dec 18, 2013|
|terrified to get pregnant||Dec 18, 2013|
|View all Forums|
|topamax and weight loss||19,411|
|Possible cure for absence seizures||16,695|
|How exactly do aura's feel||14,770|
|Sexual Side Effects||13,634|
|MEDICAL ALERT I.D.'s||12,607|
|Over 40 Different Types Of Seizures - Revised||10,552|
|electrical shock in head?||10,131|
|Weight Gain and Depakote||9,035|
|View all Forums|
|Hyperventilation & epilepsy, a way to help yourself.||Dec 17, 2013|
|Falling Down Funny - It's Harder On Us Than It Is On You||Dec 17, 2013|
|Brain Zaps, tics & twitches||Dec 15, 2013|
|Why?!||Dec 15, 2013|
|halfway there!||Dec 13, 2013|
|withdrawal symptoms||Dec 13, 2013|
|women classic snow boots all can get 60% off||Dec 12, 2013|
|update seizure first aid||Dec 12, 2013|
|My epilepsy recovery||Dec 12, 2013|
|Feeling Sick||Dec 10, 2013|
|View all Blogs|
|my partial complex seizures||4,606|
|Topomax... The Dreaded.........||3,805|
|How can you tell if a sleep seizure happens?||3,602|
|Brain Zaps, tics & twitches||3,600|
|side effects of phenobarb.||3,226|
|Tegretol XR and ANXIETY meds||2,907|
|TYLENOL, AEDs & SEIZURES||2,844|
|Nonepileptic "Events" vs. "Seizures"||2,721|
|View all Blogs|
|Cheap Canada Goose Jackets Outlet on sale 60% off online||Dec 12, 2013|
|epilepsy only||Dec 11, 2013|
|Hawaiian and have epilepsy||Nov 28, 2013|
|Epileptics over 50 with poorly controlled seizures||Oct 28, 2013|
|The "CHillin Out" Chat group||Oct 14, 2013|
|Epilepsy Marathon||Oct 13, 2013|
|Epilepsy and Hormones||Oct 5, 2013|
|Epileptics Working from Home for Websites||Sep 18, 2013|
|new worried Mum||Jul 24, 2013|
|Types of Epilepsy||Jul 23, 2013|
|View all Groups|
|Parents Of Children With Epilepsy||269|
|Temporal Lobe Epilepsy||171|
|Women and epilepsy||170|
|Living a life with Epilepsy||133|
|Anyone with Simple Partial Seizures||109|
|Dating and Epilepsy||94|
|Epilepsy and Memory Loss??||88|
|Epilepsy Surgery Group||74|
|Absence Seizures in Kids||73|
|View all Groups|
|My son`s future||Dec 19, 2013|
|AN Amazing Testimony On A Spell Caster Who help me to get pregnant||Dec 18, 2013|
|Suddenly I'm having seizures after many years with no problem||Dec 17, 2013|
|seizure free for 2 months||Dec 16, 2013|
|My story||Dec 16, 2013|
|my story||Dec 15, 2013|
|epilepsy||Dec 14, 2013|
|My Story||Dec 12, 2013|
|From Human Friends to Computer Games||Dec 11, 2013|
|Don't know where it started||Dec 10, 2013|
|View all Stories|
|Temporal Lobe Epilepsy||657|
|Always Have On Clean Underwear||533|
|my brain has died a thousand deaths...........||532|
|Kelly's Life With Epilepsy||496|
|What My Seizures Are Like......||434|
|Nocturnal grand mal seizures (primary generalized epilepsy)||431|
|My Daily Philosophy.....||386|
|View all Stories|